Jennifer Gold

Jennifer Gold

Tuesday, 04 September 2012 18:25

An accidental over dial leads to an overdose

With millions of Americans suffering from diabetes, there has been tremendous growth in the use of insulin. For convenience, many insulin dependent diabetics carry their insulin in a prefilled syringe available from drug manufacturers. The device is called an insulin pen because it looks similar to a writing pen and can be carried in your pocket. An insulin pen is designed to give multiple injections of insulin after changing the single use attachable needle.

Saturday, 10 March 2012 00:00

Throw away your old medicines safely

Now is a great time to see if any of your medicines should be discarded because they are too old or no longer needed.

This list from FDA tells you what expired, unwanted, or unused medicines you should flush down the sink or toilet to help prevent danger to people and pets in the home. Flushing these medicines will get rid of them right away and help keep your family and pets safe.

Recently we wrote about the tragic death of a 2-year-old child due to an accidental overdose of fentanyl after putting a used patch in his mouth. This was not the first time we wrote about a young child unintentionally gaining access to a powerful medicine. For this reason, we have often emphasized the importance of keeping all medicines up and away and out of reach of young children. But what about older children and teenagers?

topten spot-smTraveling can be hectic enough without the added problem of worrying about your medicines. So when you’re on-the-go, it’s important to make sure your medicine travels safely with you. Here are some things to keep in mind to reduce the risk that something will go wrong: 

Tuesday, 07 August 2012 14:27

Beware of the training EpiPen

Patients who keep an EpiPen on hand in case of a severe allergic attack need to know about a potentially dangerous mix-up between the actual pen and a similar looking training pen.

Several mix-ups between the medications INVEGA (paliperidone), which is used to treat schizophrenia, and INTUNIV (guanFACINE), used to treat attention deficit hyperactivity disorder (ADHD) have been reported to us.

Many people are aware that prescription pills, tablets and capsules have unique letters and numbers on them used for pill identification. With each new prescription, it’s important to check the pill identification to ensure you have the correct medicine. Most people only complete this safety check when they first get a new prescription. However, every time you take a pill, you should make sure it is correct.

Our colleagues at SafeMedicationUse.ca received a report from a consumer who was given two medicines that are known to interact with each other. This type of problem is known as a drug interaction. A drug interaction occurs when the actions of one medicine affect the actions of another medicine.

Swallowing unintended objects and substances is a pretty common problem among sick patients. For example, patients recovering from anesthesia in a hospital or receiving other sedating medications may not be thinking clearly. These patients may rely more on instinct and grab what they believe has been left for them by their caregivers. However, even patients with a clear mind may simply trust that anything a nurse or physician leaves at the bedside is “safe” or “ready to use.”